Colorado, 2022

Wildfire and Dust Storm in Colorado, April 6, 2022

April 6, 2022 · NWS GLD · 6 events in 3 counties and zones

During the day a strong upper level disturbance centered over the upper Midwest caused wind gusts up to 70 MPH to occur over East Central Colorado. The highest wind gust occurred in Cheyenne County.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the day a strong upper level disturbance centered over the upper Midwest caused wind gusts up to 70 MPH to occur over East Central Colorado. The highest wind gust occurred in Cheyenne County. The high winds over dry ground caused localized dust storms to occur at several locations. In addition the largest wildfire so far this year for Kit Carson County occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 6, 4:43 AM MST, 2 hours 47 minutes earlier.

Area forecast discussion, Apr 6, 4:43 AM MST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
543 AM MDT Wed Apr 6 2022

.SHORT TERM...(Today through Friday night)
Issued at 447 AM MDT Wed Apr 6 2022

At the beginning of the short term period, the latest RAP analysis
shows the CWA underneath the base of a trough with an upper air low
over the MN/SD border. Current satellite imagery and obs show a good
amount of cloud cover along and south of the KS/NE border with the
clouds moving eastward. As passed by the prior shift, there looks to
be a wave cloud action coming off the Rockies that is allowing for
some nocturnal mixing that is speeding winds up for a bit and
kicking up blowing dust in the CO counties as reduced visibilities
were seen. There is a concern that this cloud cover may keep
overnight low temperatures a little bit warmer, so that winds may
pick up earlier than expected in previous forecast due to earlier
mixing brought on by daytime heating. Because of this, the start of
High Wind Warning for today was extended by a few hours. During the
day on Wednesday, models continue to show the upper air low moving
towards the western Lake Superior shoreline by the evening hours
allowing for the CWA to have a west-northwesterly flow aloft. On
Thursday, forecast guidance depicts the upper air low strengthening
and moving southward into northern WI. This movement will place the
back end of the trough over the CWA yielding a north-northwesterly
flow aloft throughout the day as the low continues its movement
towards the southern Lake Michigan shoreline. On Friday morning, the
CWA's flow aloft turns northerly as the low moves eastward taking
the trough along with it a bit and a trailing upper air ridge moves
over the Rockies. By Friday night, the flow over the CWA turns
northwesterly as the slightly positively tilted axis of the ridge is
expected to move over the area just west of the CWA.

At the surface, strong winds are expected for the first two days of
the short term period within the Tri-State area with lighter, but
still windy conditions on Friday. High Wind Warnings and Red Flag
Warnings are in effect for the entire Tri-State area on Wednesday
and Thursday. For Wednesday, models show northwesterly wind winds
gusting up to 65 mph with minimum RH values as low as 16 percent
during the afternoon hours. Model forecast soundings have been quite
consistent with this and wind gusts up to 45 kts have been seen
overnight already at a few sites in the western half of the CWA.
Added some silent PoPs in the northeastern portions of the CWA
during the afternoon as the HRRR shows a potential for some light
rain around 20Z, but do not have the greatest confidence. For
Thursday, opted to upgrade the High Wind Watch and the Fire Weather
Watch to a High Wind Warning and Red Flag Warning because north-
northwesterly wind gusts up to 60 mph are anticipated along with
minimum RH values as low as 18 percent. The decision to upgrade the
fire weather product was made due to the expected strong winds,
partner requests, dry fuels, and GFDI values near or above 100 even
though the minimum RH looks to stay above but near fire weather
criteria. As for the winds, continued to stay the course of
collaboration with using a blend of the NBMEXP/NBM 90th
percentile on Thursday. Latest GFS soundings show a good chance to
meet and exceed high wind criteria during Thursday afternoon,
while NAM is borderline in some areas. Patchy to areas of blowing
dust still remains a concern on both Wednesday and Thursday
during the high wind events. Visibilities could drop down to 1 to
3 miles in some locations based on similar past events though will
monitor in case conditions warrant an advisory. Local research
blowing dust parameters were used to approximate the blowing dust
potential in the grids in 3-hr blocks. Will be continuing to
monitor Friday's fire weather potential, but it looks like peak
wind gusts are not expected to occur at the same time as the
lowest RH. Elevated to near-critical fire weather may be possible
if they start to coincide.

Daytime highs on Wednesday expect to range between the upper 40s and
upper 50s followed by highs on Thursday in the lower to middle 50s
Highs on Friday warm up a bit to around the 60 degree mark.
Overnight lows for Wednesday expect to be between the middle 20s and
middle 30s with lows on Thursday night between the lower 20s and
lower 30s. Friday's overnight low temperatures look to be in the
middle 20s to lower 30s range.

.LONG TERM...(Saturday through Wednesday)
Issued at 300 AM MDT Wed Apr 6 2022

In the extended forecast period models have a strong upper level
ridge developing back across the region by Saturday. The upper
level ridge shifts east on Sunday. Models develop an upper level
low across eastern CO/parts of KS/southern NE region next
Wednesday. Models having some differences which would impact
the weather across the Tri-State Region.

On Saturday a warm front is expected to be across eastern CO
region by 12z. By Sunday morning a surface low pressure is
projected to be across Kansas with a warm front across
central/eastern KS and a cold front across western KS. By Monday
the cold front is across parts of eastern and southern KS and
becomes stationary across parts of CO. By Tuesday the front
becomes stationary across parts of western KS. On next Wednesday
a strong low pressure system develops across Kansas.

Elected to increase temperatures slightly on Saturday with the
ridge building in and increase precipitation chances slightly with
strong system next Wednesday. We will have to monitor fire weather
potential this weekend with the greatest threat for potential on
Saturday at this time.

Afternoon high temperatures in the extended are to be warmer by
Saturday and then cooler the remainder of the extended period.
High temperatures will be in the 70s on Saturday. Temperatures
are currently projected to decrease to lower 60s to lower 70s by
Sunday. Temperatures are currently expected to decrease to the
lower 50s to lower 60s by Tuesday and into the 40s and lower 50s
by next Wednesday.

Expect overnight low temperatures to be in the lower 30s to lower
40s Saturday night. Overnight low temperatures currently projected
to be mainly in the 30s Sunday Night and Monday Night. By Tuesday
Night overnight low temperatures will be in the lower 20s to lower
30s.

Main Concern in the extended forecast at this time is fire
potential on Saturday and the strong system approaching by next
Wednesday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 543 AM MDT Wed Apr 6 2022

Strong winds are expected today at both terminals with a High
Wind Warning in effect this afternoon. KGLD expects VFR conditions
throughout the 12Z TAF period beginning with northwesterly winds
at 25G35 kts that increase to 31G46 kts at 15Z with blowing dust
possible. By 17Z, KGLD winds speed up to 28G52 kts before
decreasing to 28G38 kts at 00Z. By 04Z, KGLD sees north-
northwesterly LLWS of 50 kts at 2 kft that lasts until 08Z with
winds around 20G30 kts. KMCK also sees VFR conditions throughout
the forecast period starting with northwesterly winds at 20G30 kts
with LLWS of 50 kts at 2 kft. By 15Z, KMCK sees blowing dust
chances begin with winds speeding up to 30G40 kts and then the
winds increase to 35G52 kts at 17Z. KMCK winds expect to slow down
to around 22 kts at 02Z, but then become 20G30 kts by 06Z with a
broken cloud ceiling at 5 kft.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning from 11 AM MDT /noon CDT/ this morning to 7 PM
     MDT /8 PM CDT/ this evening for KSZ001>004-013>016-027>029-
     041-042.

     High Wind Warning from 11 AM MDT /noon CDT/ to 7 PM MDT /8 PM
     CDT/ Thursday for KSZ001>004-013>016-027>029-041-042.

     Red Flag Warning from 11 AM MDT /noon CDT/ this morning to 7 PM
     MDT /8 PM CDT/ this evening for KSZ001>004-013>016-027>029-
     041-042.

     Red Flag Warning from 11 AM MDT /noon CDT/ to 8 PM MDT /9 PM
     CDT/ Thursday for KSZ001>004-013>016-027>029-041-042.

CO...High Wind Warning from 11 AM to 7 PM MDT Thursday for COZ090>092.

     Red Flag Warning from 11 AM to 8 PM MDT Thursday for COZ252>254.

     High Wind Warning from 9 AM this morning to 7 PM MDT this
     evening for COZ090>092.

     Red Flag Warning from 9 AM this morning to 7 PM MDT this evening
     for COZ252>254.

NE...High Wind Warning from 11 AM MDT /noon CDT/ this morning to 7 PM
     MDT /8 PM CDT/ this evening for NEZ079>081.

     High Wind Warning from 11 AM MDT /noon CDT/ to 7 PM MDT /8 PM
     CDT/ Thursday for NEZ079>081.

     Red Flag Warning from 11 AM MDT /noon CDT/ this morning to 7 PM
     MDT /8 PM CDT/ this evening for NEZ079>081.

     Red Flag Warning from 11 AM MDT /noon CDT/ to 8 PM MDT /9 PM
     CDT/ Thursday for NEZ079>081.

&&

SHORT TERM...076
LONG TERM...EH
AVIATION...076
Hazardous weather outlook, Apr 6, 2:24 AM MST, 5 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
324 AM MDT Wed Apr 6 2022

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-070930-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
324 AM MDT Wed Apr 6 2022 /424 AM CDT Wed Apr 6 2022/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

A High Wind Warning and a Red Flag Warning is in effect for the Tri-
State area. Warnings for Yuma, Kit Carson,and Cheyenne counties in
Colorado will begin at 9 AM MDT, while warnings for counties of
Kansas and Nebraska will start at 11 AM MDT or 12 PM CDT and continue
through the evening for all counties. Gusts in the 60 to 70 mph
range are possible. Areas of blowing dust may lower visibility down
to 1 to 3 miles. Hazardous traveling conditions are expected.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

For Thursday, a High Wind Warning and a Red Flag Warning have been
issued for the entire Tri State area for the late morning hours into
the evening. North-northwesterly gusts up to 60 mph are possible.
Blowing dust may lower visibility down to 1 to 3 miles. Hazardous
traveling conditions are expected.

Elevated to near-critical fire weather conditions are possible for
the afternoon hours on Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, but reports of visibility in
blowing dust, wind damage or wildfires would be appreciated. Please
do so safely though.

In the hours before

Local storm report, Apr 6, 3:31 AM MST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
431 AM MDT WED APR 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 AM     NON-TSTM WND GST 5 S BURLINGTON          39.23N 102.28W
04/06/2022  M51 MPH          KIT CARSON         CO   ASOS

            ASOS STATION KITR BURLINGTON CO AIRPORT.

&&

MRC
Local storm report, Apr 6, 3:52 AM MST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
452 AM MDT WED APR 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 AM     NON-TSTM WND GST 1 NNE GOODLAND          39.37N 101.70W
04/06/2022  M52 MPH          SHERMAN            KS   ASOS

            ASOS STATION KGLD GOODLAND.

&&

MRC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind, 2 dust storm, 1 wildfire. Local standard time, as filed.

High Wind, Kit Carson County

When
April 6, 7:30 AM MST to 3:00 PM MST
Where
Kit Carson County forecast zone
Measured
55 kt (63 mph) measured gust
Property damage
$7,000
Reported by
ASOS
Coordinates
39.305, -102.603 (the zone’s center; the record gives no point)

Wind gusts up to 63 MPH occurred across the county. The highest wind gusts were measured at the Burlington airport. In addition a semi was blown over at the intersection of I-70 and CR 59.

High Wind, Cheyenne County

When
April 6, 8:30 AM MST to 3:00 PM MST
Where
Cheyenne County forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
38.828, -102.603 (the zone’s center; the record gives no point)

Wind gusts up to 70 MPH occurred across the county. The highest wind gusts were measured in Kit Carson. Blowing dust dropped the visibility down to two or three miles in Kit Carson.

High Wind, Yuma County

When
April 6, 8:45 AM MST to 2:45 PM MST
Where
Yuma County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
40.003, -102.424 (the zone’s center; the record gives no point)

Wind gusts up to 63 MPH occurred across the county. The highest wind gusts were measured near Idalia and Vernon. Blowing dust from the high winds reduced the visibility down to four miles for a brief time at Yuma.

Wildfire, Kit Carson County

When
April 6, 10:35 AM MST to 4:21 PM MST
Where
Kit Carson County forecast zone
Reported by
Law Enforcement
Coordinates
39.305, -102.603 (the zone’s center; the record gives no point)

This was the largest fire in the county so far this year. The fire started at CR 56 and CR R and spread southeast to CR 57 and CR N. Two outbuildings, 200 trees, a corral with 200 posts and 60 panels, and a tractor were all burned. The number of acres burned is unknown. Four different departments worked together to extinguish the fire.

Dust Storm, Yuma County

When
April 6, 12:00 PM MST
Where
Yuma County forecast zone
Reported by
Law Enforcement
Coordinates
40.003, -102.424 (the zone’s center; the record gives no point)

Highway 59 was closed 9 SW of Clarkville due to zero visibility in blowing dust.

Dust Storm, Cheyenne County

When
April 6, 12:26 PM MST
Where
Cheyenne County forecast zone
Reported by
Social Media
Coordinates
38.828, -102.603 (the zone’s center; the record gives no point)

Near zero visibility was reported six miles north of Wild Horse.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1019873, 1019872, 1019875, 1020081, 1019883, 1019881.